Flash Flood, Barry
- When
- May 17, 7:20 PM CST to 9:30 PM CST
- Where
- Barry County, Countywide
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.710, -93.829 (the zone’s center; the record gives no point)
Significant street flooding occurred in both Monett and Purdy. Numerous streets turned into rivers.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Significant street flooding occurred in both Monett and Purdy. Numerous streets turned into rivers. The water was so deep at Eisenhower Street and Highway 60, that large barrels full of metal shavings floated down the major routes. Kelly Creek shot up to within two feet of overrunning its banks at the Marshall Trailer Park. It prompted the Police Department to activate the flood alert and prepare for an evacuation. Three people had to be rescued from their cars in Monett, however no injuries were reported. A department store in Purdy had water damage due to storm runoff. The water level was so high in Cassville that water flowed over the Seventh Street Bridge.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 17, 1:55 PM CST, 5 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 255 PM CDT THU MAY 17 2001 PRIMARY FORECAST CONCERNS INCLUDE HEAVY RAIN AND SEVERE POTENTIAL TONIGHT. VERY MOIST AND UNSTABLE AIRMASS IN PLACE ACROSS THE FORECAST AREA. LAPS DATA DEPICTS CAPE VALUES NEAR 4000 J/KG AND LIFTED INDICES AROUND -7. SURFACE ANALYSIS SHOWS PRIMARY FRONTAL BOUNDARY ACROSS NORTHWEST MISSOURI INTO CENTRAL KANSAS WITH ANOTHER MESOSCALE BOUNDARY STRETCHING FROM NORTHWEST TO SOUTHEAST MISSOURI. IN ADDITION A VORTICITY CENTER WAS COMING ACROSS KANSAS. THESE FEATURES WILL ALL COME TOGETHER TO PRODUCE POTENTIAL SEVERE AND HEAVY RAINFALL EVENT TONIGHT. 12Z UPPER AIR DATA SHOWS 850 MB DEWPOINTS OF 16 DEGREES OVER THE AREA. THIS ALONG WITH PRECIPITABLE WATER VALUES IN EXCESS OF 1.5 INCHES AND K-INDICES NEAR 40 SUPPORT HEAVY RAINFALL POTENTIAL. WILL ISSUE A FLASH FLOOD WATCH FOR THE NORTHWEST SECTION OF THE FORECAST AREA WHERE MODELS SHOW AMOUNTS MAXIMIZED AND BEST BOUNDARY INTERACTION IS LIKELY TO TAKE PLACE. RAINFALL WILL TAPER OFF FRIDAY AS SHORTWAVE NOW CROSSING ROCKIES PUSHES ACROSS THE AREA...AND THE FRONT PUSHES SOUTH. AFTER A BREAK FROM THE RAIN SATURDAY...THE NEXT SHORTWAVE WILL PUSH INTO THE PLAINS LATE SATURDAY AND SUNDAY TO PRODUCE ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS. IN THE EXTENDED...TROUGH STILL PROGGED TO DEVELOP OVER THE CENTRAL U.S. NEXT WEEK. SHOWERS WILL TAPER OFF EARLY IN THE WEEK WITH COOLER TEMPERATURES. PRELIMINARY FORECAST NUMBERS FOR COORDINATION PURPOSES ONLY... FCSTID = 11 SGF 63 74 55 78 / 70 50 10 0 JLN 64 75 57 79 / 70 40 10 0 UNO 66 75 54 77 / 70 60 10 0 VIH 61 75 53 77 / 70 50 10 0 .SGF... MO...FLASH FLOOD WATCH FOR THURSDAY NIGHT FOR ZONES MOZ055>057... MOZ066>069...MOZ077>079...MOZ088>089. KS...FLASH FLOOD WATCH FOR THURSDAY NIGHT FOR ZONES KSZ073... KSZ097...KSZ101. FOSTER
KSZ073-097-101-MOZ055>058-066>071-077>083-088>095-101>103-180400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 532 PM CDT THU MAY 17 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 242...IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE... DALLAS...DENT...GREENE...HICKORY...JASPER...LACLEDE...LAWRENCE... MARIES...MCDONALD...MILLER...MORGAN...NEWTON...PHELPS...POLK... PULASKI...ST. CLAIR...STONE...TEXAS...VERNON...WEBSTER AND WRIGHT. IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR... CAMDENTON...FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN... LEBANON...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH... OZARK...PITTSBURG...ROLLA...SPRINGFIELD AND STOCKTON. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR ADDITIONAL INFORMATION. FOSTER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
714 PM CDT THU MAY 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0523 PM 7 E OSCEOLA MO 1.75 INCH HAIL
05/17/01 ST.CLAIR REPORTED RELAYED FROM
THE PUBLIC BY MEDIA.
0607 PM 5 SSE OSAGE BEACH MO 52 MPH TSTM GUST
05/17/01 CAMDEN LIMBS DOWN. REPORTED BY
PUBLIC.
0632 PM SUNRISE BEACH MO 1 INCH HAIL
05/17/01 CAMDEN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0645 PM FT SCOTT KS FLOOD
05/17/01 BOURBON STREET FLOODING
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0654 PM MC CUNE KS .75 INCH HAIL
05/17/01 CRAWFORD REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0707 PM LIBEGRAL MO .75 INCH HAIL
05/17/01 BARTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.The Springfield radar (KSGF), 70 km away, was scanning. The volume nearest the first event began at 01:21 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5247266.